EconPapers    
Economics at your fingertips  
 

Index Insurance Quality and Basis Risk: Evidence from Northern Kenya

Nathaniel Jensen (), Christopher Barrett () and Andrew G. Mude

American Journal of Agricultural Economics, 2016, vol. 98, issue 5, 1450-1469

Abstract: The number of index insurance pilots in developing countries has grown tremendously in recent years, but there has been little progress in our understanding of the quality of those products. Basis risk, or remaining uninsured risk, is a widely recognized but rarely measured feature of index insurance product quality. This article uses eight semi-annual seasons of longitudinal household data to examine the distribution of basis risk associated with an index-based livestock insurance (IBLI) product in northern Kenya. We find that IBLI coverage reduces exposure to covariate risk due to large shocks and mitigates downside risk substantially for many households, even at commercial premium rates. But index insurance is no magic bullet; insured households continue to face considerable basis risk. Examining the components of basis risk, we find that IBLI reduces exposure to covariate risk due to high loss events by an average of 63%. The benefits of reduced covariate risk exposure are relatively small, however, due to high exposure to seemingly mostly random idiosyncratic risk, even in this population often thought to suffer largely from covariate shocks. The result is that IBLI policyholders are left with an average of 69% of their original risk due to high loss events. This research underscores the need for caution when promoting index insurance as a risk mitigation tool, as well as the importance of product quality evaluation.

Keywords: Risk management; weather insurance; index insurance; basis risk; IBLI; pastoralists; development economics (search for similar items in EconPapers)
Date: 2016
References: Add references at CitEc
Citations: View citations in EconPapers (10) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1093/ajae/aaw046 (application/pdf)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:oup:ajagec:v:98:y:2016:i:5:p:1450-1469.

Access Statistics for this article

American Journal of Agricultural Economics is currently edited by Madhu Khanna, Brian E. Roe, James Vercammen and JunJie Wu

More articles in American Journal of Agricultural Economics from Agricultural and Applied Economics Association Contact information at EDIRC.
Bibliographic data for series maintained by Oxford University Press ().

 
Page updated 2019-12-05
Handle: RePEc:oup:ajagec:v:98:y:2016:i:5:p:1450-1469.